By Topic

Characterization and computation of optimal distributions for channel coding

Sign In

Cookies must be enabled to login.After enabling cookies , please use refresh or reload or ctrl+f5 on the browser for the login options.

Formats Non-Member Member
$33 $13
Learn how you can qualify for the best price for this item!
Become an IEEE Member or Subscribe to
IEEE Xplore for exclusive pricing!
close button

puzzle piece

IEEE membership options for an individual and IEEE Xplore subscriptions for an organization offer the most affordable access to essential journal articles, conference papers, standards, eBooks, and eLearning courses.

Learn more about:

IEEE membership

IEEE Xplore subscriptions

2 Author(s)
Jianyi Huang ; RedDot Wireless, Milpitas, CA, USA ; S. P. Meyn

This paper concerns the structure of capacity-achieving input distributions for stochastic channel models, and a renewed look at their computational aspects. The following conclusions are obtained under general assumptions on the channel statistics. i) The capacity-achieving input distribution is binary for low signal-to-noise ratio (SNR). The proof is obtained on comparing the optimization equations that determine channel capacity with a linear program over the space of probability measures. ii) Simple discrete approximations can nearly reach capacity even in cases where the optimal distribution is known to be absolutely continuous with respect to Lebesgue measure. iii) A new class of algorithms is introduced based on the cutting-plane method to iteratively construct discrete distributions, along with upper and lower bounds on channel capacity. It is shown that the bounds converge to the true channel capacity, and that the distributions converge weakly to a capacity-achieving distribution.

Published in:

IEEE Transactions on Information Theory  (Volume:51 ,  Issue: 7 )